Colorado, 2016

Winter Storm in Colorado, May 26 to 27, 2016

May 26 to 27, 2016 · NWS PUB · 1 event in 1 county or zone

A strong upper low generated heavy snow and strong winds over the Pikes Peak region. Snow amounts in excess of 12 inches with significant snow drifts were noted on Pikes Peak.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

A strong upper low generated heavy snow and strong winds over the Pikes Peak region. Snow amounts in excess of 12 inches with significant snow drifts were noted on Pikes Peak.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at May 26, 2:25 PM MST, 35 minutes earlier.

Area forecast discussion, May 26, 2:25 PM MST, 35 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
325 PM MDT THU MAY 26 2016

.SHORT TERM...(This evening through Friday)
Issued at 325 PM MDT Thu May 26 2016

...Potential for heavy rain and mountain snows continues into
morning...

Severe potential will be shifting northward through the afternoon
as the front lifts northward...and may be largely done by 6 PM.
Wrap around spreads in tonight as the upper low slowly moves
eastward across Colorodo. This will put a steady rain/higher
elevation snow across the area...particularly for the Pikes Peak
region. For now...although rainfall could be moderate at times
tonight through Friday...think that rates are not as likely to
exceed flash flood thresholds on the Waldo burn scar as previously
thought. There certainly could be some enhanced runoff into
fountain creek...but this may end up being more steady rises
rather than a sudden one. The only caveat to this is if a strong
to severe cell hits the Waldo Burn scar this afternoon. If this
happens...then there would be a potential for flash flooding...with
greatest threat before 6 PM. Since cells will be hit or miss early
on...no plans to issue any flash flood watches at this point.

Should see a pretty good band of rain and higher elevation snow
take shape and move eastward across the plains on Friday as the
upper low pulls eastward with UVV associated with upper level
deformation, along with mid level north to northeast flow
impinging on the eastern mountains. Cooling aloft under the
passing low, with H7 temperatures progged between 0C and 4C across
the area into early tomorrow morning, supports snow levels down
to around 9000 feet before lifting back up to at or above 10K
through the day, with scattered showers and thunderstorms area
wide through the afternoon. Current winter weather highlights
still look good with total snow accumulations of over a foot on
top of Pikes Peak and 2 to 4 inches across the rest of Teller
County, with 4 to locally 8 inches across the higher elevations
of the Sawatch and Mosquito Ranges, and the Sangre de Cristo and
Wet Mountains. The passing system sends a cold front across the
Eastern Plains, with breezy north winds and temps below seasonal
averages expected across the area through the day tomorrow.

.LONG TERM...(Friday night through Thursday)
Issued at 325 PM MDT Thu May 26 2016

Saturday-Sunday...Drier westerly flow aloft across the area Saturday
gives way to increasing southwest flow through the day on Sunday
ahead of an embedded disturbance translating across the southern
Rockies through Sunday night. There will be enough residual moisture
to support isolated to scattered showers and storms across the area
Saturday afternoon and evening, with the best coverage over and near
the higher terrain. There remains some model diffecences on
Sunday, through there looks to be a better chance of showers and
storms expected across the area through the afternoon and
evening, with stronger storms possible across the far SE Plains
with a dry line in the vicinity of western Kansas. Temperatures
look to be at or slightly below seasonal averages through the
weekend.

Monday-Thursday...A relatively cool and unsettled weather pattern
remains in the offing through early next week, as another embedded
disturbance translates across the northern and central Rockies
sends a front across the plains on Monday, with cool upslope flow
persisting across the area on Tuesday. This will keep generally
scattered afternoon and evening showers and storms possible
through the period, with temperatures remaining at or slightly
below seasonal averages.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 325 PM MDT Thu May 26 2016

VFR conditions will transition to to MVFR as thunderstorms develop
over the mountains and spread eastward onto the plains this
afternoon through tonight. Strong to severe thunderstorms will be
possible this afternoon after 20-21z for KCOS and KPUB with
erratic wind gusts to 40 kts or higher along with hail...and heavy
rainfall. Winds will shift from the north after thunderstorms
roll through with gusts to 20-30 kts tonight. There may be a lull
in showers for the KCOS terminal before they increase again after
04z with more widespread MVFR CIGS and VIS due to rainfall. PUB
will see stratiform rain and MVFR conditions spread in after 09z.
Winds will increase again from the north at both KCOS and KPUB
Friday morning.

&&

.PUB Watches/Warnings/Advisories...
Winter Weather Advisory until 6 AM MDT Friday for COZ058-060.

Winter Storm Warning until 6 PM MDT Friday for COZ082.

Winter Weather Advisory until noon MDT Friday for COZ073-080.

&&

SHORT TERM...KT/MW
LONG TERM...MW
AVIATION...KT/MW
Hazardous weather outlook, May 26, 10:05 AM MST, 4 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
1105 AM MDT THU MAY 26 2016

COZ058>089-093>099-271715-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA  VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY  ABOVE 8500FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FT-
WET MOUNTAINS BETWEEN 6300 AND 10000FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500FT/PIKE'S PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO VICINITY/PUEBLO COUNTY BELOW 6300 FEET-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
1105 AM MDT THU MAY 26 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...TODAY AND TONIGHT

A FEW STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS
AFTERNOON AND EVENING ACROSS THE PLAINS. LARGE HAIL...DAMAGING
WINDS AND A TORNADO OR TWO WILL BE POSSIBLE.
SEVERE STORMS WILL BE POSSIBLE AFTER 2 PM...NORTH OF A LINE FROM
TRINIDAD TO SPRINGFIELD WITH THE HIGHEST RISK ALONG AND NORTH OF
HIGHWAY 50.

LATE THIS AFTERNOON INTO TONIGHT...STEADY RAIN WITH EMBEDDED
THUNDERSTORMS WILL BE POSSIBLE ACROSS THE PIKES PEAK REGION. AN
INCH OF RAIN...WITH LOCAL AMOUNTS UP TO 2 INCHES...WILL BE
POSSIBLE. ALTHOUGH THE GREATEST THREAT FOR FLASH FLOODING ON THE
WALDO BURN SCAR WILL BE WITH STRONGER STORMS THIS
AFTERNOON...CONTINUOUS RAINFALL OVERNIGHT COULD LEAD TO STEADY
RISES ALONG THE FOUNTAIN CREEK. THOSE LIVING IN AND NEAR THE WALDO
BURN SCAR SHOULD REMAIN ALERT TO THE WEATHER THROUGH TONIGHT.

SNOW WILL OCCUR IN THE MOUNTAINS THIS AFTERNOON AND TONIGHT. SNOW
WILL FALL GENERALLY ABOVE 11000 FEET TODAY, DROPPING DOWN TO 9000
FEET TONIGHT. HEAVY SNOW WILL BE POSSIBLE ACROSS PIKES PEAK...WITH
MODERATE AMOUNTS LIKELY ACROSS THE WET MOUNTAINS...THE NORTHERN
SANGRE DE CRISTO MOUNTAINS...AND THE CENTRAL MOUNTAINS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

AREAS OF MODERATE TO HEAVY RAIN WILL CONTINUE THROUGH FRIDAY
MORNING...ALONG WITH A FEW THUNDERSTORMS. AN ADDITIONAL FOUR TO
SIX INCHES OF SNOW IS EXPECTED OVER PIKES PEAK...AND THE OTHER
MOUNTAIN AREAS ABOVE 10000 FEET COULD SEE AN ADDITIONAL INCH OR
TWO OF SNOW.

FOR THE REST OF THE WEEKEND INTO EARLY NEXT WEEK...DAILY SCATTERED
AFTERNOON AND EVENING THUNDERSTORMS WILL BE POSSIBLE...ESPECIALLY
OVER THE MOUNTAINS. MAIN THREATS FROM STORMS WILL BE LIGHTNING AND
GUSTY WINDS ALONG WITH SMALL HAIL. STRONGER STORMS MAY OCCUR LATER
IN THE WEEK BUT THE PROBABILITY OF SEVERE WEATHER LOOKS LOW AT
THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
POSSIBLE THIS AFTERNOON AND TONIGHT ACROSS THE PLAINS, AND THE
MOUNTAINS ABOVE 9000 FEET.

31/23

In the hours before

Local storm report, May 26, 1:04 PM MST, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
204 PM MDT THU MAY 26 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0204 PM     HAIL             2 NNE FALCON            38.96N 104.61W
05/26/2016  M1.00 INCH       EL PASO            CO   TRAINED SPOTTER

&&

NWS PUEBLO CO
IRIS SYSTEM
Local storm report, May 26, 1:19 PM MST, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
219 PM MDT THU MAY 26 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0219 PM     HAIL             12 NE PINON             38.56N 104.46W
05/26/2016  M1.00 INCH       EL PASO            CO   PUBLIC

&&

NWS PUEBLO CO
IRIS SYSTEM
Local storm report, May 26, 2:00 PM MST, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
300 PM MDT THU MAY 26 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0259 PM     HAIL             12 NNW DELHI            37.79N 104.14W
05/26/2016  M0.75 INCH       PUEBLO             CO   PUBLIC

            MOSTLY 1/2 INCH. HAIL COVERED THE GROUND UP
            TO 2 INCHES DEEP.

&&

NWS PUEBLO CO
IRIS SYSTEM
Special weather statement, May 26, 2:15 PM MST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
315 PM MDT THU MAY 26 2016

COZ084-085-262200-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW
7400 FT CO-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT
CO-
315 PM MDT THU MAY 26 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN EL PASO COUNTY UNTIL
400 PM MDT...

AT 314 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
CALHAN...OR 32 MILES SOUTHWEST OF LIMON...MOVING NORTHWEST AT 15 MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHEASTERN EL
PASO COUNTY.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 PM MDT FOR EAST CENTRAL
COLORADO.

LAT...LON 3909 10405 3882 10406 3895 10424 3909 10431
TIME...MOT...LOC 2114Z 139DEG 13KT 3900 10420

KT
Local storm report, May 26, 2:45 PM MST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
345 PM MDT THU MAY 26 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0326 PM     HAIL             2 ENE ROCKY FORD        38.06N 103.69W
05/26/2016  M1.00 INCH       OTERO              CO   TRAINED SPOTTER

            MOSTLY DIME TO NICKLE SIZED.

&&

NWS PUEBLO CO
IRIS SYSTEM
Local storm report, May 26, 2:49 PM MST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
349 PM MDT THU MAY 26 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0326 PM     TSTM WND DMG     2 ENE ROCKY FORD        38.06N 103.69W
05/26/2016                   OTERO              CO   TRAINED SPOTTER

            LARGE BRANCH AROUND 12 INCHES IN DIAMETER
            BROKE OFF OF TREE.

&&

NWS PUEBLO CO
IRIS SYSTEM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter storm. Local standard time, as filed.

Winter Storm, Pikes Peak Above 11000 Ft

When
May 26, 3:00 PM MST to May 27, 12:00 PM MST
Where
Pikes Peak Above 11000 Ft forecast zone
Reported by
Trained Spotter
Coordinates
38.857, -104.844 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2016Every state in 2016This day in weather historyWarnings in Colorado, May 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 638378.